Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 38, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 23, 2016, 5:14 PM MDT for Iron County, Washington County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2016, 5:14 PM MDT (23:14 UTC)
- Expired
- Aug 23, 2016, 5:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Iron County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005
WUUS55 KSLC 232314
SVRSLC
UTC021-053-232345-
/O.NEW.KSLC.SV.W.0038.160823T2314Z-160823T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
514 PM MDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN IRON COUNTY IN UTAH...
NORTHWESTERN WASHINGTON COUNTY IN UTAH...
* UNTIL 545 PM MDT
* AT 513 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF
BEAVER DAM... AND MOVING SOUTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
BEAVER DAM AND ENTERPRISE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3771 11402 3772 11367 3745 11361 3747 11405
3762 11406
TIME...MOT...LOC 2313Z 007DEG 7KT 3763 11393
$$2 follow-up statements
648
WWUS55 KSLC 232333
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
533 PM MDT TUE AUG 23 2016
UTC021-053-232345-
/O.CON.KSLC.SV.W.0038.000000T0000Z-160823T2345Z/
IRON UT-WASHINGTON UT-
533 PM MDT TUE AUG 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN IRON AND NORTHWESTERN WASHINGTON COUNTIES...
AT 532 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF BEAVER DAM...MOVING
SOUTHWEST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
BEAVER DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3771 11402 3771 11379 3746 11377 3747 11405
3762 11406
TIME...MOT...LOC 2332Z 024DEG 10KT 3761 11400
$$085
WWUS55 KSLC 232345
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 PM MDT TUE AUG 23 2016
UTC021-053-232354-
/O.EXP.KSLC.SV.W.0038.000000T0000Z-160823T2345Z/
IRON UT-WASHINGTON UT-
545 PM MDT TUE AUG 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN IRON AND
NORTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 545 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER NICKEL SIZE
HAIL AND GUSTY WINDS OF 40 TO 55 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3771 11402 3771 11379 3746 11377 3747 11405
3762 11406
TIME...MOT...LOC 2342Z 007DEG 7KT 3761 11400
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:45 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 23, 3:45 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 345 PM MDT TUE AUG 23 2016 .SYNOPSIS...Moisture will remain in place across southern and eastern Utah today as an upper level disturbance drifts slowly across the Utah/Arizona border. A northwest flow will usher in drier air on Wednesday. Moisture will make a quick return Thursday and remain in place through the end of the week. && .SHORT TERM (Until 12Z Friday)...Drier and somewhat cooler air is sliding southward across northern areas of the CWA this afternoon. This drier northwest flow will push across central and southern Utah overnight leaving only enough moisture for terrain induced convection to develop over the southern mountains Wednesday. The main threat for showers and thunderstorms this evening will be across southwest and south central Utah where PWs are over 0.90 of an inch and a 300mb vorticity max is forecast to create some lift. The trough over the Northern Rockies elongates southwest into the western Great Basin Thursday and this will allow moisture to seep northward across the CWA for an increase chance of showers and thunderstorms Thursday over southern and central Utah. .LONG TERM (After 12z Friday)...The positively tilted upper trough continues to push across the region through the day Friday, aiding the development of showers and thunderstorms across most of the CWA (except for far northern Utah, where a drier airmass remains in place). Weak west-northwesterly flow behind this trough on Saturday should help push this dry air further south, with convective activity Saturday limited to either the southern half or southern third of Utah. Temperatures remain relatively cool for Friday- Saturday, as 700mb temperatures hover around 10C. After the trough exits the region, a ridge is expected to build over the Intermountain West late Saturday through Monday, producing a general drying and warming trend. Temperatures will gradually warm up to above seasonal averages by the beginning of next week, with very little thunderstorm activity expected through the first half of the week. && .AVIATION...Modest northwesterly surface winds currently in place at the KSLC terminal will continue into this evening before returning to a southeasterly drainage wind between 03-04z. VFR conditions will be maintained under increasingly clear skies through the valid TAF period. && .FIRE WEATHER...Another cold front is moving across northern Utah this afternoon bringing in somewhat drier air across the region along with gusty winds. The Wasatch Mountains (zone 479) is currently seeing RFW conditions and should continue to have low RH and gusty winds through early this evening. Therefore, current RFW remains in effect through 9pm. Moisture continues to prevail across central and southern Utah although drying is beginning to take place across west central Utah this afternoon. Scattered showers and wet thunderstorms are expected over the southern mountains and adjacent valleys into this evening. PW values are near an inch over Dixie and with a 300 mb vorticity max headed across southwest Utah this evening have boosted pops some to high chance. In the wake of this vorticity max (disturbance) a drier northwest flow is expected to push across the fire district Wednesday. Other than isolated mountain thunderstorms over the southern mountains Wednesday it should be a more quiet day. Another shortwave dropping southward in the main trough over the northern Rockies will move southward and cause the trough to dig southwest into the western Great Basin Thursday into Saturday which will turn the flow southwesterly across Utah opening the door for moisture to seep northward across at least southern and central Utah and into southern portions of northern Utah. Drier conditions will follow for Sunday into next week as the flow turns more westerly. && .SLC Watches/Warnings/Advisories... UT...Red Flag Warning until 9 PM MDT this evening for UTZ479. WY...&& SHORT TERM...struthwolf LONG TERM...schoening AVIATION...Merrill For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 23, 5:54 AM MDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 554 AM MDT TUE AUG 23 2016 UTZ001>016-019>021-517-518-WYZ021-241300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 554 AM MDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN AND PORTIONS OF EASTERN UTAH TODAY. THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN. ENHANCED WESTERLY WINDS THIS AFTERNOON ACROSS THE HIGHER TERRAIN OF NORTHERN UTAH WILL COMBINE WITH LOW HUMIDITIES TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE FUELS ARE CRITICALLY DRY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER CONDITIONS ARE EXPECTED AREAWIDE FOR WEDNESDAY WITH JUST A FEW LINGERING STORMS ACROSS THE SOUTH. MOISTURE WILL RETURN THURSDAY AND LINGER THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:03 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 23, 5:44 PM MDT | Special Weather Statement | SLC | Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.